Yesterday I had the last of the Peptide Receptor Radionuclide Treatment! Wahoo!
Although I have only some fatigue today, I know that I will have a few other symptoms for a some weeks. Most people who have had the treatments tell me that the side-effects got less severe with each treatment (typically four treatment, eight weeks apart). This is my experience as well. There are some patients that have severe side-effects throughout the treatment cycle.
Typical side-effects that I typically experience are bad fatigue, abdominal pain (for me only in the mornings), nausea (only intermittent and light in my case) and joint and muscle pain (arthritis for me) is amplified quite a bit.. As today is only the day after and for me most side-effects are delayed a bit, I won’t know how the treatment effects me and for how long until a few days have passed. I know that some patients are not as lucky as I have been and have experienced dangerous and/or very uncomfortable reactions. A good friend had such a strong histamine reaction a few days after the treatment that she was admitted to the hospital.
Too early (7:00 am), the nurse welcomes me. At this clinic, a nurse is assigned to you and one other patient and shepherds us through the day. I love the nurses who do this. We are well cared for. This clinic does two patients in the morning and two in the afternoon.
The other patient, Paul, is already there. He is from Denver also and this is also his 4th treatment. This is a surprise because, in prior treatments, the other patients have been from out of state.
Our nurse hooks us up for the anti-nausea medication IV, somewhat later an IV of amino acids that are meant to protect our kidneys from the radiation is started. The amino acids will run for more than four hours, before the infusion, during the infusion and after the infusion until we are discharged to go home.
Two or three hours after arrival, we walk to the Nuclear Medicine department, pushing our IV poles before us. There the actual infusion of the radionuclide concoction of somatastatin (octreotide) analog coupled with the radionuclide lutesium-177, known as Lutathera, is hooked into the IV to drip into our arm for about 40 minutes.
After the infusion is done, we take the IV poles and walk back to the clinic where we each get a private room because we are radioactive now. For me, I went by wheelchair because I was quite light headed upon standing up from the infusion chair. That stayed with me for at least and hour and only gradually dissipated after that hour.
After that we wait for a couple hours while we snack and are basically under observation to make sure we aren’t having any strong adverse reaction.
Now the Celebration
I have had the good fortune to meet Joe Harris, Oncology Account Mgr, Advanced Accelerator Applications (company that makes Lutathera) at a couple of conventions. Two weeks ago when he found that I would be having the final Lutathera treatment, he promised to bring cake to the clinic. As you can see from the picture above, he brought cupcakes during the waiting period after the infusion. He brought enough for the patients, the clinic staff and the Nuclear Medicine staff. They were really good!
The clinic has a little tradition of “Banging the Gong” after the 4th treatment.
I have been very fortunate to be treated by such a wonderful group of people.
My Dr. says that we cannot perform scans (to determine if the tumors have shrunken or disappeared due to the treatment) for months. This is because the tumors usually swell for a while after they are attacked by the radiation. So…. there will be a CT scan in about three months and the GA-68 PET/CT scan at about six months (the definitive scan).
But, here’s a known result. I have had night sweats and evening chills daily for 10 years. Some oncology nurses call this tumor fever, they can be a misery. They have not happened at all for the past three or four months. Something good has happened!
May we all have the best possible outcome,